Jump to content
CrazyBoards.org

Recommended Posts

I recently went through several weeks of constant akathisia, two of them severe. I'm still going through it, but it's not constant anymore. I discovered that I get akathisia from both sertraline and trazodone and at relatively low doses. I was only removed from the sertaline initially, so my symptoms kept getting worse. At the peak I got to the point where I felt like I wanted to rip out my guts and my teeth and my whole body coursed with an electrical burning. I had to stand, I had to move until I got so sore and tired that I could only lie down, shake uncontrollably and cry uncontrollably. I can't even do a good job of describing it; there is so much of the experience that I can't find words for.

I've been struggling to cope with having survived the experience. I know I'm not the only person to have ever had akathisia. What have other people experienced? How do you go back to normal life, how do you talk to friends or family about the experience? 

I'm also very scared because my depression has been worsening since I was taken off the medications, but if I try a new medication it could start over again. I don't know how I made it through last time, and I don't know if I could do it again.

 

Link to comment
Share on other sites

I have had akathisia, but not nearly as bad as you've had. Yours sounds downright traumatizing. :( 

 

My akathisia was like... You're right there aren't good words. It was like I wanted to rip my skin off, tear my hair out, climb the walls, and scream all at once. I completely understand why people have contemplated suicide over akathisia. Propranolol fixed me right up though, and since increasing my Abilify dose, it hasn't come back, thankfully. Propranolol was a saviour for me. I don't feel the need to talk to friends and family about it, but you may want to and I understand that. Your experience sounds horrible. 

 

My boyfriend actually also got a strange movement disorder from sertraline. He now twitches/slightly convulses uncontrollably and makes odd sounds. He hates it, and it's a major source of stress for him. It appears to be a permanent movement disorder, similar to tardive dyskinesia. Just thought I'd share that, so you know you aren't alone in getting odd side effects from sertraline. 

Link to comment
Share on other sites

Dianthus- The initial diagnosis came from a Psychiatrist on an emergency line and was confirmed by my Pdoc. They were really good about getting me onto Propranolol and benadryl as soon as they figured out what was going on. (I just realized I don't have those on my current Rx list). They make it bearable, but it doesn't go away entirely. At this point the akathisia isn't nearly as bad; I've been off of sertraline and trazodone for just shy of three weeks.

 

Parapluie- do you still feel akathisia at all when you're on propranolol?

Link to comment
Share on other sites

You might ask about cogentin if the symptoms haven't resolved-- it's used often for akathisia.

 

You don't have much, if any, of the drugs in your system anymore so it should resolve soon on its own.  

Edited by dianthus
Link to comment
Share on other sites

Hi, at it's mildest for me, I would describe akathisia as kind of like when you have a bad hangover and you try to sleep but your nerves are jumping under your skin so you can't. At it's worst, I feel so incredibly physically exhausted and no matter what I do, I can't sleep because I feel like moving ALL THE TIME....kicking, moving my arms, clenching my hands into fists. I have to get up--when I am sitting down and I have to walk around and move my legs. Stretching, whatever, anything that will make the moving urge go away. I find for myself, that it's worse at night--like when I watch tv or whatever. But you're right, it's hell.

Link to comment
Share on other sites

PoorPebbles, are you still going through it right now? I've found it tends to be worst in the mid-afternoon for me. I suppose it's different for everyone, and probably depends on when you take your meds.

 

It's definitely been getting better; I've had a couple times this week where I felt normal and it was amazing. Today it's definitely back; I've had a hard time writing this because I need to stand up before I get very far. It's still very manageable; I can deal with needing to move. It was the other part, the feeling like wanting to rip myself out of my body that was the worst of it. I still can't find the right words for it. Even though I'm not feeling that part any more I'm still trying to make sense of it. I feel like I'm a million miles away from everyone around me, really removed from day to day life. I'm still doing normal things when I can, but when I'm talking to a friend and trying to be sympathetic because they had a bad day I feel like I can't relate anymore.

 

I was watching hockey with friends the other night and I couldn't focus on the game. I just kept thinking about what had happened, worrying if it would happen again, and then I'm cheering when my team scores, talking to friends, feeling normal for a few minutes before I'm yanked back into thinking akathisia and everything else. That's what I'm struggling the most with right now, trying to slip back into normal, trying to relate to everyone around me when I feel like they have no clue who I am anymore.

Link to comment
Share on other sites

 

It's definitely been getting better; I've had a couple times this week where I felt normal and it was amazing. 

 

You discontinued the drugs that caused akathisia weeks ago.  You need to talk to your doctor(s) about trying another medication for the akathisia, increasing the dose of the medication you're on for it, or something else.

 

From having akathisia in the past I'm a little horrified that your doctors aren't treating it more aggressively.  It's horrible.

Link to comment
Share on other sites

tryingtobeawesome, do you have a therapist? It sounds like you have been a little traumatized by the experience. Talking it through with someone in real life might be helpful. Also, something to consider when you are feeling like no one around you would understand what you went thru... they too have their own experiences that affected them greatly. You are not alone it that.

 

If you still have symptoms, I'd call your doc to talk about a med like Cogentin or propranolol to alleviate symptoms.

Link to comment
Share on other sites

AnneMarie- I do have a therapist, fortunately. My therapist actually suggested that I try an online support group so I could talk to other people who have been through akathisia. It's been really helpful to hear what other people have been through. I'd never wish akathisia on anyone, but knowing that there are other people who have been through it and knowing that it gets better helps.

 

Dianthus- My symptoms are pretty much under control at this point; propranolol helps a lot. It's so mild compared to where it was at; it's like being poked with a pin after having your arm lopped off- I still feel it, but it just doesn't really register.

Link to comment
Share on other sites

  • 5 years later...
On 6/6/2013 at 5:44 PM, Parapluie said:

I have had akathisia, but not nearly as bad as you've had. Yours sounds downright traumatizing. :( 

 

My akathisia was like... You're right there aren't good words. It was like I wanted to rip my skin off, tear my hair out, climb the walls, and scream all at once. I completely understand why people have contemplated suicide over akathisia. Propranolol fixed me right up though, and since increasing my Abilify dose, it hasn't come back, thankfully. Propranolol was a saviour for me. I don't feel the need to talk to friends and family about it, but you may want to and I understand that. Your experience sounds horrible. 

 

My boyfriend actually also got a strange movement disorder from sertraline. He now twitches/slightly convulses uncontrollably and makes odd sounds. He hates it, and it's a major source of stress for him. It appears to be a permanent movement disorder, similar to tardive dyskinesia. Just thought I'd share that, so you know you aren't alone in getting odd side effects from sertraline. 

i got akathisia from zyprexa a few months ago  i  just couldnt stop moving my feet and arrms next day it made my nerves even worse than what they ere before i had to breathe out of my mouth and my many other ways to breathe feeling like im goiing to die  its horrible had multible suicidal thoughts  its quite a bad experiance in my opinion

 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...